Alert archive / Kansas / Flash Flood Warnings in 2005

Flash Flood Warning 47, NWS Wichita, KS

August 29, 2005Sedgwick County, Kansas

NWS Wichita, KS issued this flash flood warning at Aug 29, 2005, 1:29 AM CDT for Sedgwick County, Kansas. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 29, 2005, 1:29 AM CDT (06:29 UTC)
Expired
Aug 29, 2005, 9:30 AM CDT
In force
8 hr
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Sedgwick County, KS

The radar

The Wichita radar (KICT), 4 km from the middle of the area, began a volume at 06:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 6.5 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2005-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 830 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2005-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
830 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1410 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KICT 290630
FFWICT
KSC173-291430-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
129 AM CDT MON AUG 29 2005

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS.

* UNTIL 930 AM CDT.

* LAW ENFORCEMENT OFFICIALS REPORTED VERY HEAVY RAINFALL ACROSS THE  
  WARNED AREA. DOPPLER RADAR ESTIMATED 2 TO 4 INCHES OF RAIN         
  OCCURRED OVER MUCH OF THE WESTERN HALF OF SEDGWICK COUNTY.  THE    
  HEAVIEST RAIN LIKELY OCCURRED BETWEEN COLWICH AND GODDARD, AND     
  BETWEEN VIOLA AND CHENEY. SOME COUNTY ROADS ARE STILL CLOSED DUE   
  TO HIGH WATER.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...WEST        
  WICHITA...ANDALE...CHENEY...CLEARWATER...COLWICH...                
  GODDARD...MAIZE.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3748 9715 3747 9780 3772 9780 3772 9769
      3791 9769 3791 9715

$$

HOWERTON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 9:43 PM CDT, 3 hours 46 minutes earlier.

Area forecast discussion, Aug 28, 9:43 PM CDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
943 PM CDT SUN AUG 28 2005

.DISCUSSION...

DIURNAL TSRA HAVE ALL BUT DISSIPATED ACROSS SOUTH KS AT THIS TIME,
LEAVING ANOTHER ROUND OF HEAVY RAINFALL FOR ICT IN ITS WAKE.  BUT
WILL CONTINUE WITH GOING POPS FOR CEN AND WRN SECTIONS OF SOUTH
CENTRAL KANSAS FOR OVERNIGHT,  AS LOW LEVEL JET FEEDS INTO AN AREA
OF SHRA OVER NORTH CEN KS.  MOISTURE ADVECTION AND WARM ADVECTION
SUGGESTS THIS AREA OF SHRA IN NORTH CEN KS MAY RE-INTENSIFY AFTER
MIDNIGHT, WITH CURRENT 88D RADAR TRENDS ALREADY BEGINNING TO SHOW
THIS.  CORFIDI VECTORS AND FAVORABLE THICKNESS VALUES SUGGEST ANY
TSRA THAT DOES DEVELOP IN NORTH CEN KS WILL TRACK DUE SOUTH DURING
THE OVERNIGHT HOURS, WITH MOST OF THE ACTIVITY EXPECTED TO STAY WEST
OF THE TURNPIKE.

KETCHAM

&&

.PREV DISCUSSION... /ISSUED 333 PM CDT SUN AUG 28 2005/

DISCUSSION...
MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE THE CONVECTION
POTENTIAL THIS EVENING AND THE TIMING OF THE FRONTAL BOUNDARY MOVING
THROUGH THE MIDDLE OF THIS WEEK.

TONIGHT:
LATEST WATER VAPOR LOOP SHOWING A DECENT UPPER LEVEL WAVE MOVING
THROUGH THE NORTHWEST SECTION OF KANSAS ALONG WITH WEAK SURFACE
BOUNDARIES FLOATING AROUND. THESE FEATURES COMBINED WITH GOOD STEEP
LAPSE RATES BETWEEN 0-6KM IS PROVIDING SURFACE BASED CAPE VALUES
BETWEEN 3000-3500J/KG ACCORDING TO THE RUC. WOULD EXPECT THESE
THUNDERSTORMS TO CONTINUE TO DRIFT SOUTHEAST DURING THE EVENING. A
COUPLE OF THE STORMS COULD BECOME SEVERE THROUGH SUNSET, BUT THESE
STORMS SHOULD DISSIPATE AFTER SUNSET DUE TO LACK OF SHEAR. LATER
TONIGHT THE GFS CONTINUES TO SHOW A THERMAL BOUNDARY AROUND 310K
WITH SOME DECENT MOISTURE AND INSTABILITY ALONG IT. WITH THIS
BOUNDARY IN PLACE, I STILL FEEL THERE IS POTENTIAL FOR SOME ELEVATED
CONVECTION IN CENTRAL KANSAS MAINLY AFTER MIDNIGHT.

MONDAY-WEDNESDAY:
STILL LOOKS LIKE KATRINA WILL BE THE MAJOR PLAYER HERE ON HOW THINGS
WILL EVOLVE THIS WEEK. THE MODELS STILL TRY TO BRING THE UPPER LEVEL
RIDGE INTO THE PLAINS. THE EASTWARD MOVEMENT OF THE RIDGE WILL BE
BLOCKED BY KATRINA AT LEAST THROUGH WEDNESDAY. THIS WILL PROVIDE
SURFACE HIGH PRESSURE OVER THE REGION. AS A RESULT, TEMPERATURES
WILL NOT CHANGE VERY MUCH THROUGH MID WEEK DUE TO LACK OF MIXING IN
THE LOW LEVELS. THE GFS/NAM/UKMET DO TRY TO BRING A WAVE THROUGH
EASTERN KANSAS TUESDAY WITH AN UPPER LEVEL SHEAR AXIS. THIS COULD
BRING SOME ISOLATED CONVECTION TO EASTERN KANSAS TUESDAY AFTERNOON,
BUT WE WILL NOT MENTION ANYTHING IN THE GRIDS AT THIS TIME.

WEDNESDAY-SUNDAY:
IT APPEARS THE GFS ENSEMBLES/ECMWF/DGEX HAVE FLIPPED FLOP ON THEIR
UPPER LEVEL PATTERN. THE ECMWF HAVE AMPLIFIED THE TROF MOVING INTO
THE NORTHERN PLAINS WHILE THE GFS ENSEMBLES HAS SPED THINGS UP AND
FLATTENS OUT THE FLOW TOWARDS THE END OF THE WEEK. MEANWHILE, THE
UKMET IS BLENDING THESE SOLUTIONS. WE TOOK MORE OF THE MIDDLE OF
ROAD APPROACH IN BRINGING THE FRONT THROUGH SOMETIME WEDNESDAY
NIGHT. WE BELIEVE THERE WILL BE SOME ADEQUATE MOISTURE AVAILABLE,
BUT THE MAIN QUESTION IS HOW MUCH CONVERGENCE WILL TAKE PLACE ALONG
THE BOUNDARY FOR CONVECTION. WE WENT AHEAD AND BUMPED UP POPS A
LITTLE ON WEDNESDAY NIGHT, AND TENDED TO MOVE POPS OUT OF THE
PICTURE ON THURSDAY. NOT SEEING MUCH OF A COOL DOWN BEYOND THIS
PERIOD, DUE TO THE UPPER LEVEL FLOW FLATTENING OUT. THE MODELS DO
TRY TO BRING ANOTHER WAVE THROUGH ON THURSDAY NIGHT AND FRIDAY, BUT
I WOULD LIKE TO SEE MORE CONTINUITY IN THE MODEL TRENDS BEFORE I
BITE ON THIS.

PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    70  89  67  91 /  20  10  10  10
HUTCHINSON      66  90  66  91 /  20  10  10  10
NEWTON          68  89  66  89 /  20  10  10  10
ELDORADO        68  89  66  89 /  20  10  10  10
WINFIELD-KWLD   69  93  65  91 /  20  10  10  10
RUSSELL         65  91  65  91 /  20  10  10  10
GREAT BEND      65  91  66  91 /  20  10  10   5
SALINA          68  91  67  91 /  20  10  10  10
MCPHERSON       67  90  66  91 /  20  10  10  10
COFFEYVILLE     68  93  66  90 /  20   5  10  10
CHANUTE         68  91  65  89 /  20   5  10  10
IOLA            67  90  65  89 /  20   5  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

COX
Hazardous weather outlook, Aug 28, 11:55 PM CDT, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE WICHITA KS
1155 PM CDT SUN AUG 28 2005

KSZ032-033-047>053-067>072-082-083-091>096-098>100-291200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1155 PM CDT SUN AUG 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...OVERNIGHT

SEE THE LATEST RIVER STATEMENTS FOR INFORMATION ON RIVER FLOODING.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS OVER CENTRAL KANSAS  LATE
TONIGHT OR EARLY THIS MORNING. NO SEVERE WEATHER IS EXPECTED, WITH
HEAVY RAINFALL BEING THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A COLD FRONT WILL MOVE THROUGH CENTRAL AND SOUTHEAST KANSAS ON
WEDNESDAY. THIS FRONT COULD TRIGGER SOME THUNDERSTORMS WEDNESDAY
NIGHT AND THURSDAY, BUT IT IS TOO EARLY TO SPECULATE WHETHER THESE
WOULD BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED DUE TO THE ISOLATED
NATURE OF THE SEVERE WEATHER THREAT THIS AFTERNOON AND EVENING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM

HOWERTON/LAWSON

In the hours before

Local storm report, Aug 28, 7:39 PM CDT, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
739 PM CDT SUN AUG 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0734 PM     FLASH FLOOD      WEST WICHITA            37.65N 97.50W
08/28/2005                   SEDGWICK           KS   LAW ENFORCEMENT

            STALLED CARS REPORTED, DUE TO HIGH WATER ON NORTH
            PARKRIDGE.

&&

BDK
Local storm report, Aug 28, 7:41 PM CDT, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
741 PM CDT SUN AUG 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     FLASH FLOOD      VIOLA                   37.48N 97.64W
08/28/2005                   SEDGWICK           KS   LAW ENFORCEMENT

            STALLED CARS REPORTED AT 263 WEST AND 111TH SOUTH.

&&

BDK
Local storm report, Aug 28, 7:57 PM CDT, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
757 PM CDT SUN AUG 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 PM     FLASH FLOOD      WEST WICHITA            37.65N 97.50W
08/28/2005                   SEDGWICK           KS   NWS EMPLOYEE

            WATER OVER THE ROAD ON MAIZE ROAD, JUST SOUTH OF MAPLE
            STREET.

&&

BDK
Local storm report, Aug 28, 8:17 PM CDT, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE WICHITA KS
817 PM CDT SUN AUG 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND GST     1 N LITTLE RIVER        38.42N 98.02W
08/28/2005  60 MPH           RICE               KS   TRAINED SPOTTER

0245 PM     HAIL             1 N LITTLE RIVER        38.42N 98.02W
08/28/2005  1.00 INCH        RICE               KS   TRAINED SPOTTER

0300 PM     HAIL             1 S LITTLE RIVER        38.38N 98.01W
08/28/2005  0.88 INCH        RICE               KS   LAW ENFORCEMENT

0355 PM     HAIL             LYONS                   38.35N 98.20W
08/28/2005  0.50 INCH        RICE               KS   LAW ENFORCEMENT

0404 PM     HAIL             2 S HARPER              37.26N 98.03W
08/28/2005  0.75 INCH        HARPER             KS   TRAINED SPOTTER

0413 PM     TSTM WND GST     4 E HARPER              37.29N 97.95W
08/28/2005  60 MPH           HARPER             KS   LAW ENFORCEMENT

0413 PM     HAIL             4 E HARPER              37.29N 97.95W
08/28/2005  1.00 INCH        HARPER             KS   LAW ENFORCEMENT

0415 PM     FLOOD            LITTLE RIVER            38.40N 98.01W
08/28/2005                   RICE               KS   LAW ENFORCEMENT

            FLOODING OF DITCHES AND FARMLAND.

0422 PM     HAIL             HARPER                  37.29N 98.03W
08/28/2005  1.00 INCH        HARPER             KS   LAW ENFORCEMENT

0429 PM     FLOOD            HARPER                  37.29N 98.03W
08/28/2005                   HARPER             KS   LAW ENFORCEMENT

            STREET FLOODING IN TOWN.

0444 PM     HAIL             CHENEY                  37.63N 97.78W
08/28/2005  0.75 INCH        SEDGWICK           KS   LAW ENFORCEMENT

0450 PM     HAIL             3 ENE CHENEY            37.65N 97.74W
08/28/2005  1.00 INCH        SEDGWICK           KS   TRAINED SPOTTER

            STARTING TO COVER THE GROUND

0520 PM     HAIL             2 N VIOLA               37.51N 97.64W
08/28/2005  0.88 INCH        SEDGWICK           KS   EMERGENCY MNGR

0544 PM     FLOOD            VIOLA                   37.48N 97.64W
08/28/2005                   SEDGWICK           KS   EMERGENCY MNGR

            WATER OVER THE ROAD. 263RD WEST AND 111TH SOUTH.

0730 PM     FLASH FLOOD      VIOLA                   37.48N 97.64W
08/28/2005                   SEDGWICK           KS   LAW ENFORCEMENT

            STALLED CARS REPORTED AT 263 WEST AND 111TH SOUTH.

0734 PM     FLASH FLOOD      WEST WICHITA            37.65N 97.50W
08/28/2005                   SEDGWICK           KS   LAW ENFORCEMENT

            STALLED CARS REPORTED, DUE TO HIGH WATER ON NORTH
            PARKRIDGE.

0756 PM     FLASH FLOOD      WEST WICHITA            37.65N 97.50W
08/28/2005                   SEDGWICK           KS   NWS EMPLOYEE

            WATER OVER THE ROAD ON MAIZE ROAD, JUST SOUTH OF MAPLE
            STREET.

&&

BDK

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 7:28 PM CDTFlash Flood WarningICTSedgwick6 hr

Nearby

Flash Flood Warnings in Kansas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.